Back to all discussions

Men's Question if you take Sumatriptans

A question for any males who take Sumatriptan for migraines-
Have you experienced any other changes or medical conditions since starting sumatriptan?

After a few years taking the generic Imitrex (sumatriptan) I started to get tinnitus (ringing in the ears). It has gotten worse as time passes, and I notice that after an injection and I want to sleep the ringing gets louder.
I have also developed ED. That is the condition that really gets me because I've always been very active sexually. Now I find I'm the one who "isn't in the mood". A prescription of Viagra has helped, but it also causes me another migraine the next morning.
I never had any issues while taking Imitrex for almost 12 years, but after insurance forced me to take the generic or pay big bucks for Imitrex what choice does one have?

Any information from other males would be appreciated. Thanks for reading!

  1. My husband takes generic sumatriptan. He has not experienced either one of these problems as a result of taking it. However, he does have tinnitus that worsens during a migraine attack. Perhaps this is simply a new migraine symptom. Have you discussed it with your doctor?

    There are a number of migraine preventives that have ED as a side effect. If you are taking any preventives, you might talk to your doctor or pharmacist about this possibility. Perhaps switching to a different preventive will help.

    Tammy

    1. Thanks Tammy. Both these conditions have developed since starting sumatriptan. The tinnitus has become constant, but worsens after an injection. I don't take any preventatives. Tried them all over the years and none seem to decrease migraines, and the side effects from every one that makes it not worth taking.

      1. Whilst i'd never say never, everyone is different and both are possible. Tinnitus has been reported as a possible side effect though i think its a rare one. I've never heard anyone link ED to any of the triptans before.

        I'm sure you've considered this, but have you considered other possibilities? ED is common in men reaching a certain age, can be caused by certain medical conditions and medications...not to mention apparently just happening out of the blue (no viagra pun intended)

        The timing with the change to the generic brand could be purely coincidental.

        1. Macish, yes I've considered other possibilities. I am 63 so age is definitely considered. I played in rock bands and worked in a factory when I was young, lots of loud noises to damage ear drums. However I still wonder why tinnitus did not begin until after I began sumatriptan? My ED can be attributed to age for sure, but again is it just coincidence that it also started not long after beginning sumatriptan? Especially when I have always been very active. Even through my 50's it was 3-4X a week.
          Both conditions happening after makes me wonder if there are side effects only some males are affected by, which is why I'm asking if other males have had a similar experience..

          or create an account to reply.